Look Alike And Sound Alike (LASA) Drugs


Editors:

Elham Reshid and Hailemariam Shimelis

Medication use is a complex process that comprises the sub-processes of medication prescribing, order processing, dispensing, administration, and therapeutic effects monitoring. The Institute for Safe Medication Practices (ISMP) has identified 10 key elements with the greatest influence on medication use including, drug labeling, pack-aging and nomenclature, noting that weaknesses in these can lead to medication errors.

Medications in which packaging is visually similar to another medication or have generic names which sounds similar in the spoken or written word comes in the category of look-alikes and sound-alikes, respectively. According to the United States Pharmacopeia (USP), more than 3100 pairs of drugs marketed in the United States have brand or generic names that are close enough that confusion between the agents has resulted in a medication error and tens of thou-sands of them are significant.

Look Alike Sound Alike Drugs
Look Alike Sound Alike Drugs

Errors due to look-alike/sound-alike (LASA) name confusion usually occur in the dispensing phase of the medication process (64%) involving pharmacy technicians or pharmacists. However, about 20% of the errors have been attributed to nurses and 7% to physicians. And, factors contributing prescriptions, incomplete knowledge of drug include illegible handwriting, misinterpretation of names, newly available products, the failure of manufacturers and regulatory authorities to recognize the potential for error and to conduct rigorous risk assessments.

These errors may be manageable since most medications have a large margin of safety. Nevertheless, a small number of drugs named “high-alert medications” (can be accessed at http://www.ismp.org/Tools/ highAlertMedicationLists.as ) have a high risk of causing injury when they are misused. Errors may or may not be more common with these drugs than with the use of any others; however, the consequences of the errors are more devastating. For this reason, special considerations are required.

At present, the ISMP, USP and the FDA collect and track medication errors and make information available to health care providers and the public, making the following recommendations. And, please, to archive on the common LASA drugs encountered, check on www.ismp.org.

 Physicians, Nurse Practitioners

  • Clearly write the prescriptions using tall man letter whenever possible (Tall Man lettering involves highlighting the dissimilar letters in two names to aid in distinguishing between the two. e.g. ceFAZolin and cefTRIAXONE (can be accessed @ http://www.ismp.org/tools/ tallmanletters.pdf  )).
  • Avoid using short forms or abbreviation of drug names and make further comment about the drugs (include both generic and brand names.
  • Avoid verbal prescriptions to a maximum extent.

Pharmacists

  • Separating LASA drugs from one another
  • Double checking the drug
  • Contacting the physician in case of any clarification regarding the prescription
  • Becoming familiar with LASA drugs

To download the article in pdf click here

If you have any drug related question  ask the TASH DIC By using our Online form here.

 References:

http://www.ismp.org/faq.asp  
http://www.apicareonline.com/?p=1927   
http://www.jointcommision.ord/assets/1/18/SEA19.pdf  
http://www.medindia.net/patients/patientinfo/sala-drugs.htm 
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s